Tornadoes · United States · Kentucky · 2016

EF2 tornado, Louisa, Kentucky, July 4, 2016

This EF2 tornado ran 2.6 miles across Lawrence and Wayne counties on July 4, 2016, touching down at 2:44 PM CDT and reaching 70 yards wide. It killed nobody and injured 5, and did $501,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
July 4, 2016
Touchdown
2:44 PM CDT (19:44 UTC)
Lifted
2:51 PM CDT (19:51 UTC)
On the ground
7 minutes
Path length
2.6 miles (4.2 km)
Path width
70 yards (64 m)
Deaths
0
Injuries
5
Property damage
$501,000
Counties
Lawrence and Wayne counties
Touchdown point
38.102, -82.629
Lift-off point
38.108, -82.581
Record number
1607041344-03

The damage survey

20 damage points were recorded along this path by NWS RLX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 116 mph.

  • not sure if it was moved or not
  • trees snapped in different directions

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A warm front lifted north of northeast Kentucky during the morning hours, into central Ohio and northern West Virginia. A round of predawn showers associated with the front deposited around a half inch of rain.||In the warm and muggy air, and with an increasing wind flow aloft, a new quick round of thunderstorms moved through during the late afternoon and into southern West Virginia. A tornado did wind damage around Louisa.||Additional rounds of convection followed during the evening hours.

The tornado did extensive damage to the Louisa Walmart and the Brown Food Service Warehouse. Cars and shipping containers were overturned and moved up to 30 yards in the Walmart parking lot. Structural damage to the Walmart and the Brown Food Service warehouse occurred. Numerous trees were snapped and uprooted. The tornado crossed the Tug Fork into West Virginia before dissipating.||Maximum wind gusts were estimated at 120 mph. There were 5 minor injuries at the Walmart.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 17:45 UTC and running to 01:00 UTC.

Issued (UTC)ExpiredProductOffice
08:00 UTC07:34 UTCFlash Flood WatchRLX
17:45 UTC01:00 UTCSevere Thunderstorm WatchRLX
19:45 UTC19:59 UTCSevere Thunderstorm WarningRLX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:32 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the tornado touched down at Jul 4, 1:35 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 4, 1:35 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
235 PM EDT MON JUL 4 2016

.SYNOPSIS...
Waves of low pressure with convection...diminishing Tuesday. Hot
and humid with occasional showers and storms remainder of week.

&&

.NEAR TERM /THROUGH TONIGHT/...
200 PM UPDATE...
Forecast on track with a basically west to east warm front
bisecting the area, and an MCS-like band of thunderstorms
advancing eastward in the warm sector south of the front. Severe
thunderstorm watch in effect for southern portions of the area
until 01Z tonight, added severe wording to that area to reflect
mainly a high wind threat.

1230 PM UPDATE...
Updated pops to reflect lull in the warm sector / between waves.
Rainfall amounts overnight and this morning of 0.50 to 1 inch,
locally 1.25, have primed southern and central portions of the
forecast area for heavy convection possible later this afternoon
and this evening.

330 AM UPDATE...

Quick update to expand the flash flood watch for the remainder of
NE KY and S WV.

PREVIOUS DISCUSSION BELOW...

A challenging forecast in the near term with determining axis of
greatest qpf...timing the rounds of downpours...and the severe
potential. The global and most of the mesoscale models continue to
struggle with placing too much emphasis on the synoptic with qpf
versus the mesoscale convection across S KY and S WV thru the
predawn. The initial vort max and convective induce low pressure will
head into SE OH with an uptick in intensity possible around 12z
across C WV. This will allow the warm front to gradually lift
thru...perhaps up into N WV this afternoon. As such...expecting a
bit of a lull later this morning into the afternoon hours as
attention turns W over KY for convective development in the warm
sector with the approach of the S/W trof. SPC continues with the
slight risk area painted along and S of the route 33 corridor.
Despite the uncertainty regarding amount of heating today...with
such juicy dewpoints and shear environment...thinking clusters
are possible coming out of KY later in the afternoon and into the
early evening with a damaging wind potential along with downpours.
The trof axis pulls E of the area toward Tue morning.

Concerning heavy rain axis...There unfortunately still exists
uncertainty on placement of the higher qpf given the persistent
focus by the models on the synoptic versus mesoscale features. It
would appear this axis may be shifted S a bit from what was
previously thought...more into C WV and perhaps NE KY/S WV with
convective elements playing more of a role. We will be
contemplating expanding the watch S over the next hour or so.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Zonal flow will largely keep the area unsettled through the short
term with a myriad of vort maxes aloft rotating through the Ohio
Valley. GFS keeps PW values on the high side without any appreciable
change in the airmass...but for now...the systems should be on the
progressive side. That said...given the antecedent conditions across
the area...the potential for water issues will need to be watched.
Very warm temperatures also continue...but the saturated surface
should keep a relative lid on the temperatures...with few 90 degree
readings to be seen through mid week.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Cold front slated for the later weekend time frame will knock
temperatures down a bit and bring the PW values back towards normal
with some drying aloft. Expect this to be short lived...with the
trend and tendencies to rebound back into the unsettled...high
moisture content zonal flow in the upper levels. CPC outlooks
continue with better than normal chances for above normal
temperatures for the extended time frame.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Warm front across southern Ohio and central WV will push northward
into this evening, and then back southward tonight. IFR
conditions improving to MVFR north of the front early this
afternoon likely to vary in showers and a few thunderstorms late
this afternoon and this evening, and then deteriorate back to IFR
to VLIFR overnight tonight, before improving slowly later Tuesday
morning.

Patchy MVFR cigs south of the front otherwise VFR conditions
except when thunderstorms approach from the west this afternoon.
A direct hit from a thunderstorms will bring brief IFR conditions
this afternoon and this evening. A severe thunderstorm watch is in
effect for eastern KY and southern WV through 01Z or 9 pm tonight,
where thunderstorms could bring wind gusts of over 50 kts.

As the rain pushes east and the boundary pushes south tonight,
IFR to VLIFR stratus and or fog is likely to develop across
southern sites as well overnight.

Conditions will slowly improve late Tuesday morning and early
Tuesday afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Low to Medium

ALTERNATE SCENARIOS: Timing of restrictions in showers/thunderstorms
could vary especially through this evening. Timing and extent of
fog and stratus overnight into Tuesday morning could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    M    M    M    M    M    M    M
HTS CONSISTENCY  H    H    H    M    M    M    M    M    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    L    M    L
EKN CONSISTENCY  L    L    L    M    M    M    L    L    M    M    M    L
PKB CONSISTENCY  L    L    L    M    M    M    M    M    M    M    M    L
CKB CONSISTENCY  M    M    M    M    M    M    L    L    M    M    M    M

AFTER 18Z TUESDAY...
IFR possible in stratus and fog overnight Tuesday night into
Wednesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through late tonight for WVZ005>011-013>015-
     017-019-020-024>026-033>036.
     Flash Flood Watch through Tuesday morning for WVZ016-018-
     027>032-037>040-046-047.
OH...Flash Flood Watch through late tonight for OHZ066-067-075-076-
     083>087.
KY...Flash Flood Watch through late tonight for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...30/26
NEAR TERM...TRM/30
SHORT TERM...26
LONG TERM...26/99
AVIATION...TRM
Hazardous weather outlook, Jul 4, 1:36 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
236 PM EDT MON JUL 4 2016

KYZ102-103-105-WVZ005-006-013>015-024>026-033>036-051845-
CARTER-BOYD-LAWRENCE KY-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-MINGO-
LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
236 PM EDT MON JUL 4 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 321 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...AND PORTIONS OF SOUTHERN WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ027-037-051845-
CLAY-NICHOLAS-
236 PM EDT MON JUL 4 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...SEVERE THUNDERSTORM WATCH 321 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-051845-
DICKENSON-BUCHANAN-
236 PM EDT MON JUL 4 2016

...SEVERE THUNDERSTORM WATCH 321 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

DOWNPOURS COULD BE ASSOCIATED WITH THE SHOWERS AND STORMS
THIS AFTERNOON AND TONIGHT. IF REPETITIVE STORMS SEEM MORE
LIKELY... A FLASH FLOOD WATCH COULD BE POSTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ016-018-028>032-038>040-046-047-051845-
ROANE-CALHOUN-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
236 PM EDT MON JUL 4 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ALSO...STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP THIS
INDEPENDENCE DAY AFTERNOON AND NIGHT. BESIDES THE DOWNPOURS...
DAMAGING WIND GUSTS COULD BE ASSOCIATED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-051845-
GREENUP-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-WIRT-
RITCHIE-DODDRIDGE-
236 PM EDT MON JUL 4 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...AND PORTIONS OF WESTERN WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

In the hours before

Special weather statement, Jul 4, 2:08 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT MON JUL 4 2016

KYZ102-103-105-WVZ005-041945-
BOYD-CARTER-LAWRENCE-WAYNE-
308 PM EDT MON JUL 4 2016

...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE...SOUTHEASTERN
CARTER...BOYD AND WESTERN WAYNE COUNTIES...

AT 307 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CULVER...OR
NEAR GRAYSON LAKE STATE PARK...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM AS WELL AS
TORRENTIAL RAINFALL.

LOCATIONS IMPACTED INCLUDE...
HUNTINGTON...LOUISA...WAYNE...BLAINE...GRAYSON LAKE STATE PARK...
YATESVILLE LAKE STATE PARK...KENOVA...CATLETTSBURG...CEREDO...
FORT GAY...RUSH...DURBIN...DENTON...CENTERVILLE...CHARLEY...
WEBBVILLE...MARTHA...DUNLOW...BURNAUGH AND BURLINGTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 183 AND 191.
 INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 6.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3842 8260 3840 8257 3841 8251 3840 8248
      3797 8238 3795 8281 3800 8295 3796 8299
      3797 8301 3799 8303 3804 8300 3805 8296
      3812 8289 3817 8292 3817 8298 3820 8301
      3820 8304 3818 8305 3823 8310
TIME...MOT...LOC 1907Z 253DEG 35KT 3813 8300

KISTNER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 12:00Z

7.7 hours before the tornado, 180 km from the path. July 4, 2016.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -47501, lifted condensation level 582 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-07-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 90 square meters per square second, 0 to 6 km bulk shear 30 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-47501 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.9 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 00:00Z

4.3 hours after it, 180 km from the path. July 5, 2016.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 31 joules per kilogram, CIN -36, lifted condensation level 845 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2016-07-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 48 square meters per square second, 0 to 6 km bulk shear 30 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-36 J/kg
Surface CAPE
537 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Huntington/Tri Stat (HTS), 29 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:45 UTC210° 4 kt1013.9-RA
17:50 UTC210° 4 kt1013.9
17:51 UTC7972210° 4 kt1013.9
17:55 UTC210° 5 kt1013.9
18:00 UTC210° 4 kt1013.9
18:05 UTC200° 4 kt1013.5
18:10 UTC190° 5 kt1013.5
18:15 UTC200° 3 kt1013.5
18:20 UTC0° 0 kt1013.5
18:25 UTC130° 3 kt1013.2
18:30 UTC0° 0 kt1013.2
18:35 UTC110° 4 kt1012.9
18:40 UTC120° 3 kt1012.9
18:45 UTC110° 3 kt1012.9
18:50 UTC110° 3 kt1012.9
18:51 UTC7873110° 3 kt1012.9
18:55 UTC100° 4 kt1012.9
19:00 UTC50° 3 kt1012.9
19:05 UTC90° 6 kt1012.5
19:10 UTC150° 7 kt1012.9
19:15 UTC320° 7 kt1013.2
19:20 UTC20° 3 kt1012.9
19:25 UTC0° 0 kt1012.5
19:30 UTC0° 0 kt1012.9
19:35 UTC0° 0 kt1012.9
19:40 UTC0° 0 kt1012.9
19:45 UTC270° 3 kt1012.9-RA BR
19:49 UTC75.273.4240° 4 kt1013.2TSRA BR
19:50 UTC220° 4 kt1013.2+RA BR
19:51 UTC7674210° 4 kt1013.2+TSRA BR
19:55 UTC180° 6 kt1013.5RA BR
20:00 UTC200° 6 kt1013.2RA BR
20:05 UTC210° 8 kt1013.5-RA BR
20:10 UTC 1013.9RA BR
20:15 UTC230° 8 kt1013.9-RA
20:20 UTC220° 9 kt1013.9RA BR
20:25 UTC210° 7 kt1014.2-RA BR
20:30 UTC210° 9 kt1014.2-RA BR
20:35 UTC200° 7 kt1013.5-RA
20:40 UTC200° 6 kt1013.5-RA
20:45 UTC220° 6 kt1013.5-RA
20:50 UTC230° 5 kt1013.5-RA
20:51 UTC7571230° 5 kt1013.5-RA
20:55 UTC190° 6 kt1013.5
21:00 UTC200° 4 kt1013.2
21:05 UTC210° 4 kt1013.5
21:10 UTC210° 3 kt1013.2
21:15 UTC210° 4 kt1013.2
21:20 UTC220° 4 kt1013.2
21:25 UTC0° 0 kt1013.2-RA
21:30 UTC230° 3 kt1013.2-RA
21:35 UTC230° 4 kt1013.2
21:40 UTC250° 4 kt1013.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Charleston,WV radar (KRLX), 80 km away, was scanning. The volume nearest the touchdown began at 19:43 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:15 UTCTSTM WND DMG5 W PrestonsburgFloyd, KYLARGE TREE DOWN.
18:55 UTCTSTM WND DMGWrigleyMorgan, KYA BARN AND A FEW TREES DAMAGED IN THE WRIGLEY AREA.
19:44 UTCTSTM WND DMG2 Ssw LouisaLawrence, KYABOUT 100 TREES DOWN... SOME TWISTED. ROOFS DAMAGED. CARS OVERTURNED. DAMAGE NEAR U.S. RT. 23 AND KY RT. 32 FOR ABOUT 1 MILE.
19:44 UTCTSTM WND GST 751 Sw LouisaLawrence, KYMULTIPLE REPORTS OF EXTENSIVE WIND DAMAGE AT WALMART AND ITS SUROUNDING AREA. CARS OVERTURNED... APT COMPLEX SUSTAINED DAMAGE... TREES DOWN. CORRECTED FOR TIME
19:44 UTCTORNADO1 Wsw LouisaLawrence, KYNWS DAMAGE SURVEY CONFIRMED EF-2 TORNADO DAMAGE IN THE TOWN OF LOUISA. EXTENSIVE DAMAGE WAS DONE TO THE LOUISA WAL MART AND BROWN FOOD SERVICE WAREHOUSE. CARS AND SHIPPING CONTAINERS WERE OVERTURNED AND MOVED UP TO 30 YA
19:45 UTCTSTM WND DMG1 Sw LouisaLawrence, KYMULTIPLE REPORTS OF EXTENSIVE WIND DAMAGE AT WALMART AND ITS SUROUNDING AREA. CARS OVERTURNED... APT COMPLEX SUSTAINED DAMAGE... TREES DOWN.
19:45 UTCTSTM WND GST 701 Sw LouisaLawrence, KYMULTIPLE REPORTS OF EXTENSIVE WIND DAMAGE AT WALMART AND ITS SUROUNDING AREA. CARS OVERTURNED... APT COMPLEX SUSTAINED DAMAGE... TREES DOWN.
19:50 UTCTSTM WND GST 551 S LouisaLawrence, KY
20:41 UTCTSTM WND DMGYawkeyLincoln, WVMULTIPLE TREES DOWN AT RT 3/RT 214 INTERSECTION. DAMAGE TO HOUSES AND MAYBE A CHURCH.
20:42 UTCTORNADOYawkeyLincoln, WVNWS DAMAGE SURVEY FINDS DAMAGE CONSISTANT WITH EF-0 TORNADO NEAR YAWKEY. FIVE HOMES RECIEVED MINOR DAMAGE INCLUDING SOME SIDING MISSING AND SHINGLE AND FLASHING DAMAGE. SEVERAL TREES WERE TOPPED AND A FEW TRUNKS WERE SNA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are

The other tornadoes of July 4, 2016

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 44:27 PM EDTEF1Rockcastle, KY0.240
July 44:42 PM EDTEF0Lincoln, WV0.250$30,000
July 45:06 PM EDTEF0Kanawha, WV1.9100$5,000
July 45:18 PM EDTUnratedChatham, GA0.020

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.